NewsFlorida News

Actions

Drug overdose deaths increase by 30% across U.S., CDC finds

More than 30 states reporting increases in opioid overdoses amid pandemic
Posted at 1:06 PM, Jul 19, 2022
and last updated 2022-07-19 13:06:40-04

ATLANTA, Ga. — A new analysis from the Centers for Disease Control and Prevention found drug overdoses in the United States spiked by 30 percent in the United States from 2019 to 2020 and also showed significant differences among demographic groups.

The study in the CDC's Morbidity and Mortality Weekly Report (MMWR) found the rise in overdoses was especially pronounced among non-Hispanic Black and non-Hispanic American Indian or Alaska Native persons.

The new study also showed "significant disparities...across sex, age, and racial and ethnic subgroups." Additionally, the overdose rates "increased with increasing county-level income inequality ratios..."

According to the study, drug overdose increases among Black citizens jumped 44 percent from 2019-2020, rose 39 percent for American Indian or Alaska Native persons, and jumped 22 percent among white persons.

RELATED STORIES:

The MMWR study found Black persons aged 15-24 saw the largest relative increase from 2019-2020 (86%), while American Indian or Alaska Native persons aged 25-44 saw an increase of 49 percent.

Researchers found among demographic subgroups, the "rate among Black males aged greater than or equal to 65 years increased to nearly seven times that of White males of the same age.

According to the study, overdose death rates increased with "increasing county-level income inequality. Researchers also reported evidence of previous substance use treatment was lowest among Black decedents and approximately one-half that of Whtie decedents."

When it came to administering Naloxone (Narcan), usage was "highest among American Indian/Alaskan Native decedents and lowest among Asian/Pacific Islander" persons but "was low in all groups."

The researchers said public health officials should implement "evidence-based, culturally responsive, multisectoral approach" to reduce disparities in overdose deaths, including "addressing structural barriers and enhancing efforts such as linkage to care and harm reduction services."

The Centers for Disease Control and Prevention said the signs to look for with a fentanyl overdose include:

  • small, constricted 'pinpoint pupils'
  • falling asleep or losing consciousness
  • slow, weak, or no breathing
  • choking or gurgling sounds
  • limp body
  • cold and/or clammy skin
  • discolored skin (especially in lips and nails)

If you think someone is overdosing, even if you're not sure, the CDC said to take the following steps:

  1. Call 911
  2. Administer naloxone (NARCAN), if available
  3. Try to keep the person awake and breathing
  4. Lay the person on their side to prevent choking
  5. Stay with the person until emergency assistance arrives

Naloxone/Narcan is available over the counter at pharmacies across Florida. It's also available in every county in the state of Florida. A full list of locations can be found here.